(855) 614-1885 info@DetoxHelp.com

The Symptoms to Expect in Benzo Withdrawal

Withdrawing from benzodiazepine can be difficult. This is because of the severity and persistence of the rebound symptoms. The short-acting benzo tends to give intense symptoms than the intermediate-acting benzo. As a result, benzo withdrawal is done first by substituting benzo with another drug that is equivalent to benzo. This can be done using chlordiazepoxide or diazepam. The substitute drug is then tapered down gradually.

How long does it take for the symptoms to go away?

After the last dose is taken, the acute phase of benzo withdrawal takes about 2 months. Even so, it is important to understand that the withdrawal symptoms will still be felt for the next 6 to 12 months. This is regardless of whether you are on low doses or not. The symptoms improve gradually as time passes. It is important to note that there have been cases where the symptoms have persisted for years though declining gradually.

Protracted withdrawal symptoms

These are the symptoms that persist for months or years. About 10 to 15% of people withdrawing from benzo experience these symptoms. They include:

  • Gastrointestinal complaints
  • Tinnitus
  • Muscle pain
  • Weakness
  • Shaking attacks
  • Cognitive deficits
  • Psychosis
  • Painful tremors

The severity of the symptoms varies from one person to another. At times, especially in the case of tinnitus, the symptoms are treated by taking the patient back on benzodiazepines.

Dealing with the symptoms

To reduce or even avoid severe symptoms like those recorded in protracted withdrawal syndrome, a slow withdrawal is recommended. When the withdrawal is slow, the body has more time to readjust to the lowered supply of benzo. It will have more time to heal itself. A physician will examine your benzo withdrawal symptoms to determine the best tapering rate.